Back to Ask the Diabetes Team Ask the Diabetes Team

From Stanford, California, USA:

Given that glucagon may not always work, (especially if someone has had multiple lows or just completed extended or rigorous exercise), is it safe to use glucose gel in a semiconscious, unconscious or seizing patient? Many schools and camps would like to know this, as glucose gel is considered emergency treatment. If not, when would you suggest gel?


The basis of hypoglycemia care is, of course, preventive, and it is difficult to set hard and fast rules for the management of unconsciousness and seizures due to hypoglycemia because the circumstances in which they occur are so variable. I have to tell you though that the Certified Diabetes Educators in our center tell parents to always give glucagon in these situations.

The balance of opinion here though is not to give glucose gel to the unconscious. Whilst it is readily absorbed from the buccal mucous membrane and forms a direct source of glucose and is also sufficiently viscous that it is very unlikely to be aspirated, the risk of an anxious unskilled person placing the gel directly into the oropharynx is thought to outweigh these advantages. Not all centers accept this position though.

This means that in the very rare situations where glucagon and the counterregulatory hormone response are unable to mobilise glycogen, intravenous glucose has to be used.

I hope this offers some guidance.


Additional comments from Dr. John Schulga:

However, it is true to say that in an emergency situation with no access to iv dextrose and when glucagon has not worked, it is reasonable to use dextrose gel cautiously in a semi-conscious patient, but certainly not in someone who is unconscious.


Original posting 4 Mar 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.